Alert archive / Kentucky / Flash Flood Warnings in 2005
Flash Flood Warning 19, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 29, 2005, 4:29 AM CDT for Christian County, Todd County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2005, 4:29 AM CDT (09:29 UTC)
- Expired
- Aug 29, 2005, 7:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Christian County, KY, Todd County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 6:00 AM CDT | FLASH FLOOD | Hopkinsville, KY | RAINFALL OF 5 TO 6 INCHES CAUSED FLOODING IN HOPKINSVILLE. PEOPLE ARE BEING RESCUED FROM THEIR HOUSES AND MANY STREETS ARE FLOODED AND ARE CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 290929
FFWPAH
KYC047-219-291230-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CDT MON AUG 29 2005
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHRISTIAN COUNTY IN SOUTH CENTRAL KENTUCKY.
TODD COUNTY IN SOUTH CENTRAL KENTUCKY.
* UNTIL 730 AM CDT.
* AT 420 AM CDT...DOPPLER RADAR INDICATED THAT 4 TO 5 INCHES OF RAIN
HAS FALLEN ACROSS THE WARNED AREA OVER THE LAST THREE HOURS...NEAR
THE COMMUNITIES OF HOPKINSVILLE AND ALLEGRE. AN ADDITIONAL ONE TO
TWO INCHES IS POSSIBLE AS A LINE OF THUNDERSTORMS CONTINUES TO DRIFT
TO THE NORTHEAST ACROSS THE AREA.
* LOCATIONS IN THE WARNING INCLUDE SHARON GROVE...NEWSTEAD...ALLEGRE
AND HOPKINSVILLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
LAT...LON 3698 8766 3704 8741 3706 8707 3687 8707
3669 8768
$$1 follow-up statement
000
WGUS73 KPAH 291050
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
550 AM CDT MON AUG 29 2005
KYC047-219-291230-
CHRISTIAN KY-TODD KY-
547 AM CDT MON AUG 29 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 730 AM CDT FOR TODD AND
CHRISTIAN COUNTIES...
AT 545 AM CDT...RADAR STILL SHOWED STORMS MOVING EAST ACROSS
CHRISTIAN AND TODD COUNTIES...MAINLY THE NORTHERN AND CENTRAL
PORTIONS OF THE COUNTIES. THE STORMS EXTENDED ROUGHLY ALONG AND
NORTH OF A HOPKINSVILLE TO ELKTON LINE.
AT 530 AM CDT...THE PUBLIC REPORTED SOME FLOODING IN THE
HOPKINSVILLE AREA.
CONTINUED RAINFALL COULD PRODUCE ANOTHER 1/2 TO 1 INCH OF
RAIN...ONTOP OF ALREADY SATURATED GROUNDS. THIS WILL LEAD TO
ADDITIONAL THAT WILL CAUSE FLOODING OF SMALL CREEKS AND
STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND
FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
LAT...LON 3698 8766 3704 8741 3706 8707 3682 8707
3669 8768
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:15 PM CDT, 14 hours 14 minutes earlier.
Area forecast discussion, Aug 28, 2:15 PM CDT, 14 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 215 PM CDT SUN AUG 28 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... EARLY THIS AFTERNOON...SCATTERED CONVECTION WAS SEEN ON RADAR ACROSS WESTERN KENTUCKY. WILL CONTINUE WITH CHANCE POPS FOR SCATTERED CONVECTION INTO THE EVENING HOURS...WITH THE BEST CHANCE OVER THE SE 1/2 OF THE FA. WEAK H5 VORT SEEN ON THE RUC STRETCHED ACROSS THE FA...COUPLED WITH MODEST INSTABILITY ARE SUPPORTING THE CURRENT CONVECTION. GFS MAINTAINS GREATER MEAN RH AND EVEN SOME QPF OVER THE SE 1/2 OF THE AREA OVERNIGHT...SO WILL MAINTAIN SOME LOW POPS IN CASE ANY ADDITIONAL CONVECTION DEVELOPS. WILL KEEP POPS IN THE CHANCE CATEGORY ON MONDAY...AS HURRICANE KATRINA MOVES INLAND INTO SOUTH CENTRAL MISSISSIPPI BY THE END OF THE DAY. WILL INCREASE POPS MONDAY NIGHT...WITH BEST CHANCE POPS OVER SOUTHERN AND EASTERN SECTIONS. WILL CARRY CATEGORICAL POPS TUESDAY FOR AREAS SOUTH AND EAST OF THE OHIO AND WABASH RIVERS...IN WEST KENTUCKY AND SOUTHWEST INDIANA. GRADIENT POPS WILL LIE ACROSS THE FA MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH OUR LOWEST CHANCES OF RAIN AND POSSIBLY THUNDERSTORMS FROM THE OZARK FOOTHILLS IN SOUTHEAST MISSOURI...NE INTO SOUTHWEST ILLINOIS. BEST ESTIMATES OF QPF FROM GFS AND HPC GUIDANCE INDICATES GREATER THAN 1.5 INCHES OF RAIN WILL BE POSSIBLE EAST OF AN EVANSVILLE INDIANA...PADUCAH KENTUCKY LINE. THE AXIS OF HEAVIEST RAIN SHOULD BE ACROSS THE PENNYRILE REGION OF WEST KENTUCKY...WHICH INCLUDES AREAS FROM MADISONVILLE TO HOPKINSVILLE. THIS AREA MAY RECEIVE ANYWHERE FROM 2 TO 4 INCHES OF RAINFALL. AT THIS TIME...WILL NOT ISSUE A FLOOD WATCH. THINKING IS THAT RAINFALL WILL BE DRAWN OUT OVER A LONG ENOUGH PERIOD OF TIME...TO PRECLUDE SIGNIFICANT FLOODING. ISOLATED WATER PROBLEMS ARE CERTAINLY A POSSIBILITY. WE WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK. WILL MAINTAIN A THUNDER THREAT THROUGH MONDAY NIGHT...WHERE MODELS INDICATE SOME INSTABILITY WILL BE PRESENT. HOWEVER...NEAR MOIST ADIABATIC LAPSE RATES AND A SATURATED COLUMN...WILL YIELD VERY LOW LAYER AVERAGE LAPSE RATE VALUES IN THE TROPICAL AIRMASS ON TUESDAY. THAT WILL LIKELY INHIBIT THUNDER...AS IS USUALLY THE CASE IMMEDIATELY WEST OF THE TRACK THIS FAR INLAND. THE REMNANTS OF KATRINA WILL NOT HANG AROUND LONG. GENERALLY FOLLOWING THE GFS AND NHC GUIDANCE...WHAT IS LEFT OF KATRINA WILL LIFT NE AND AWAY FROM THE AREA TUESDAY NIGHT. SO AS PREVIOUSLY FORECAST...WILL END POPS FROM WEST TO EAST...PAVING THE WAY FOR WHAT SHOULD BE A NICE DAY ON WEDNESDAY. GENERALLY FOLLOWED A BLEND OF GUIDANCE VALUES THROUGH MONDAY NIGHT. WENT LOWER THAN GUIDANCE ON TUESDAY...ESPECIALLY ACROSS WEST KENTUCKY WHERE CLOUDS AND THE HIGH PROBABILITY OF RAIN SHOULD KEEP TEMPERATURES FROM RISING MUCH. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... FORECAST CONTINUES DRY WITH CONFIDENCE IN LONG RANGE AS HPC GUIDANCE AND LONG RANGE MODELS SHOW ONLY MINOR DIFFERENCES. WITH SUBSIDENCE IN THE WAKE OF KATRINA...WEDS LOOKS TO BE A FAIRLY NICE DAY ALLOWING A DRY OUT TO BEGIN. THE NORTHERN JET LOOKS TO BUCKLE AFTER WEDS AND RIDGING BETWEEN KATRINA AND PACIFIC NW TROUGH BREAKS DOWN IN RESPONSE. ASSOCIATED WEAK SFC COLD FRONT CONSISTENTLY PROGGED TO BE LITTLE OF A WX MAKER AS IT MOVES THROUGH ON THURS. LOWER THICKNESSES AND CANADIAN SFC HIGH PRESSURE CENTERED NEAR OR ATOP OF CWA AT THE END OF THE WEEK WOULD POINT TOWARDS A COOL START TO METEOROLOGICAL AUTUMN. LATEST MEX MOS NUMBERS ALSO TRENDING LOWER. HOWEVER...THIS PATTERN HAS BEEN SEEN IN SOLUTIONS BEFORE THIS AUGUST AND HAS NOT PANNED OUT. THINK THOUGH THAT THIS SYNOPTIC SETUP WILL AT LEAST ALLOW BELOW AVG TEMPS TO WORK INTO NORTHERN AREAS. EVV AVG LOW IN LOWER 60S SO FEEL COMFORTABLE WITH MINS IN UPPER 50S NORTH TO START OUT LABOR DAY WEEKEND. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && CN...SHORT TERM MTF...LONG TERM
Hazardous weather outlook, Aug 28, 2:27 PM CDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 227 PM CDT SUN AUG 28 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291930- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN... DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON... NEW MADRID 227 PM EST SUN AUG 28 2005 /227 PM CDT SUN AUG 28 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY AND SOUTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. A CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT OUT AHEAD OF HURRICANE KATRINA. A FEW STORMS MAY PRODUCE HEAVY RAIN. HEAVY RAIN IS EXPECTED TO ACCOMPANY KATRINA TUESDAY...AS HER REMNANTS MOVE NORTH...ACROSS CENTRAL KENTUCKY TUESDAY AFTERNOON. 2 TO 4 INCHES OF RAIN WILL BE POSSIBLE...ALONG AND EAST OF A MAYFIELD TO OWENSBORO KENTUCKY LINE...FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING. THE HEAVY RAIN MAY RESULT IN ISOLATED WATER PROBLEMS. SMALL CREEKS...STREAMS AND DITCHES MAY FILL WITH WATER OR OVERFLOW. AND...THERE MAY BE SOME STANDING WATER IN LOW LAND AREAS AND OVER A FEW ROADS THAT TYPICALLY EXPERIENCE HIGH WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 28, 11:17 PM CDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1117 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG GRACEY 36.88N 87.66W
08/28/2005 CHRISTIAN KY TRAINED SPOTTER
TREES WERE REPORTED DOWN IN THE GRACEY AREA AND ACROSS
HIGHWAY 1026.
0359 PM TSTM WND DMG 2 W OVIL 36.95N 87.32W
08/28/2005 CHRISTIAN KY EMERGENCY MNGR
POWER LINES AND TREES DOWN WITH WINDOWS BLOWN OUT OF HOME
ON OVIL ROAD IN NORTHEAST CHRISTIAN COUNTY.
0705 PM FLASH FLOOD PHILPOT 37.73N 86.99W
08/28/2005 DAVIESS KY LAW ENFORCEMENT
FLOODING ALONG DERMONT ROAD AND WIDESPREAD FLOODING IN
THE PHILPOT AREA.
0745 PM FLASH FLOOD ELDORADO 37.81N 88.44W
08/28/2005 SALINE IL LAW ENFORCEMENT
FLOODING REPORTED ON ALMOST EVERY STREET IN TOWN.
ESTIMATED ONE INCH RAINFALL WITHIN PAST HALF HOUR.
0925 PM FLASH FLOOD 8 W EVANSVILLE 37.98N 87.69W
08/28/2005 VANDERBURGH IN LAW ENFORCEMENT
8 TO 12 INCHES OF STANDING WATER ON HIGHWAY 62 ALONG THE
VANDERBRUGH/POSEY COUNTY LINE.
0925 PM FLASH FLOOD 2 N HEUSLER 37.96N 87.71W
08/28/2005 POSEY IN LAW ENFORCEMENT
8 TO 12 INCHES OF STANDING WATER ON HIGHWAY 62 ALONG THE
POSEY/VANDERBURGH COUNTY LINE.
0925 PM FLASH FLOOD MOUNT VERNON 37.94N 87.90W
08/28/2005 POSEY IN LAW ENFORCEMENT
8 TO 12 INCHES OF STANDING WATER ON OLD HIGHWAY 69.
&&
SMITTYNearby
Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.